West Virginia, 2015

Flash Flooding in West Virginia, July 5, 2015

July 5, 2015 · NWS RLX · 7 events in 7 counties and zones

A strong, well defined mid level circulation lifted northeast into eastern Kentucky by late afternoon. Ahead of this disturbance, cellular convection formed and moved north into southern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong, well defined mid level circulation lifted northeast into eastern Kentucky by late afternoon. Ahead of this disturbance, cellular convection formed and moved north into southern West Virginia. New convection formed up the mountain counties, reaching into Upshur County. Local downpours of .5 to .75 inches of rain in 15 minutes, and 1 to 2 inches of rain in less than 2 hours occurred. The most widespread area of heavy rain occurred over the Laurel Fork and Clear Fork basins in northern Wyoming County. Most of the flash flooding was minor and occurred along the small runs and feeder streams. Water flowed across and blocked roads. The larger creeks and headwater rivers remained within their banks.

The most persistent showers formed along the border of McDowell County with Mercer County and Tazewell County in Virginia. The heaviest rain, upwards of 4 inches, remained in Mercer County, with only minor flash flooding in McDowell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 2:58 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 5, 2:58 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT SUN JUL 5 2015

.SYNOPSIS...
CLOSED MID/UPPER LEVEL LOW OPENS INTO TROUGH TONIGHT OR MONDAY AS
IT PASSES OVER. COLD FRONT APPROACHES FROM MIDWEST LATE
TUESDAY...COULD STALL/WEAKEN IN VICINITY WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SCT CONVECTION BREAKING OUT OVER SE WV AND SW VA WHERE SOME BREAKS
IN THE CLOUDS IN THE DRY SLOT HAS ALLOWED INSTABILITY TO DEVELOP.
EXPECT THE COVERAGE OF THESE TO ONLY INCREASE AS THE AFTN WEARS
ON. THE CENTER OF THE UPPER LEVEL SYSTEM LOOKS TO TRACK IN THE
VICINITY OF THE OH RIVER THROUGH THE OVERNIGHT AND FIRST HALF OF
MONDAY. OF CONCERN IS POTENTIAL FOR S TO N TRAINING TOWARD THE WV
MTNS...PARALLEL TO THE FLOW. THINK THE HEAVIEST RAINS WILL FALL
OVER THESE LOCATIONS WITH ANOTHER MAX OVER THE MESO CIRCULATION
COMING OUT OF SE KY AND INTO THE LOWLANDS LATE THIS AFTN AND EVE.
WITH THE LOSS OF HEATING...THINK THE COVERAGE OF SHRA/TSRA WILL
DECREASE SIGNIFICANTLY AFTER MIDNIGHT AS MID LEVEL DRY AIR WRAPS
AROUND FROM THE W.

FOR MONDAY...AFOREMENTIONED UPPER LOW WILL OPEN UP INTO A WAVE
INTO E OH IN THE AFTN. AS SUCH EXPECT SHRA/TSRA TO REDEVELOP AND
EXPAND IN COVERAGE ACROSS N ZONES IN THE AFTERNOON. SO HAVE THE
HIGHEST POPS OVER THE N BY LATE IN THE DAY. EXPECT SOME BREAKS IN
THE CLOUDS ACROSS NE KY/S WV/SE OH AFTER ANY FOG AND LOW STRATUS
MIXES OUT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS HAVE THE UPPER LOW LIFTING NORTHWARD AWAY FROM THE AREA
MONDAY NIGHT. THIS SHOULD PROVIDE A BRIEF BREAK IN THE
PRECIPITATION. MESO NAM THEN SHOWS SOME SHOWERS/STORMS MOVING IN
TUESDAY MORNING. OTHER MODELS DO NOT HAVE THIS LINE...BUT TRACING
THE MOISTURE BACK INTO THE MIDWEST SHOWS IT IS CURRENTLY ASSOCIATED
WITH CONVECTION. THIS LENDS SOME CREDENCE TO THE NAM...SO WILL
INTRODUCE SOME POPS TUESDAY MORNING WITH THIS FEATURE.

A COLD FRONT THEN APPROACHES TUESDAY NIGHT AND WEDNESDAY.
MODELS HAVE BEEN TRENDING NORTHWARD WITH THE STALL POSITION OF
THIS BOUNDARY. WITH MOST OF THE UPPER LEVEL ENERGY WELL NORTH OF THE
REGION...THINK THIS TREND WILL CONTINUE. THEREFORE WILL HEDGE A BIT
IN CASE FUTURE RUNS CONTINUE THIS TREND.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
WILL USE A BLEND OF THE MODELS AND ENSEMBLES FOR THURSDAY AND
FRIDAY...AND THEN RELY MORE ON A BLEND OF THE ECMWF AND GEFS
ENSEMBLE MEANS FOR THE WEEKEND. WITH A FRONT WAFFLING AROUND THE
FORECAST AREA...BIG QUESTION IS WHERE WILL IT BE AT ANY PARTICULAR
TIME. FOR NOW...WILL ALLOW THE REMAINS OF THE FRONT TO REMAIN NEAR
THE AREA...PRODUCING CHANCES OF PRECIPITATION.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
UPPER LEVEL LOW SPINNING OVER KY CURRENTLY WILL SLOWLY TRACK NE IN
THE VICINITY OF THE OH RIVER THROUGH MONDAY. AN UPTICK IN
SHRA/TSRA WILL BE THE RULE THROUGH THE EARLY EVENING HRS...WITH
THE GREATEST CONCENTRATION EXPECTED OVER SW VA AND WV MTNS. ANY
SHRA/TSRA WILL CONTAIN DOWNPOURS WITH LOCALIZE IFR CONDITIONS.
OTHERWISE MVFR IN SHRA/TSRA CODED UP.

THE COVERAGE OF SHRA/TSRA WILL WANE AND SHIFT INTO PA BY 06Z. THIS
LEAVES ANOTHER TOUGH AVIATION FCST OVERNIGHT. EXPECT SOME LOW
STRATUS TO DEVELOP WITH PATCHY AREAS OF DENSE FOG WHERE MORE HOLES
IN THE CLOUDS ARE REALIZED. FOR NOW FOLLOWED CLOSE TO GUIDANCE
WITH GENERALLY IFR OR WORSE STRATUS WITH SOME MVFR/IFR VSBY.

THE UPPER LOW WILL OPEN UP INTO A WAVE AND SHIFT INTO NE OH ON
MONDAY. STRATUS AND/OR FOG WILL BE SLOW TO LIFT IN THIS LOW FLOW
MOIST ENVIRONMENT...GENERALLY AFTER 13-14Z. SHRA/TSRA WILL
REDEVELOP IN THE AFTN HEATING...MAINLY N TAF SITES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS MAY VARY...COULD GET LOWER
FLIGHT CATEGORIES IN HEAVIEST SHOWERS/STORMS. FOG/STRATUS TIMING
AND DENSITY MAY VARY TONIGHT.

AFTER 18Z MONDAY...

BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY THROUGH FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005-006-013>016-
     018-024>030-033>040-046-047.
OH...NONE.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ102-103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jul 5, 1:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SUN JUL 5 2015

KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-024>030-033>040-046-
047-061845-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
245 PM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE FLASH FLOOD CONCERN INCREASES AGAIN TUESDAY NIGHT INTO
WEDNESDAY...WITH ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-OHZ087-WVZ007-008-017-019-020-031-032-061845-
GREENUP-LAWRENCE OH-MASON-JACKSON WV-WIRT-RITCHIE-DODDRIDGE-HARRISON-
TAYLOR-
245 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS WILL DEVELOP THIS AFTERNOON AND EVENING.
LOCALLY HEAVIER RAIN IS POSSIBLE. SINCE THE GROUND IS WETTER THAN
NORMAL...THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED FURTHER
NORTH...FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE FLASH FLOOD CONCERN INCREASES AGAIN TUESDAY NIGHT INTO
WEDNESDAY...WITH ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ009>011-061845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
245 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS LATE TUESDAY AFTERNOON OR TUESDAY EVENING COULD BE
STRONG TO SEVERE...WITH STRONG WIND GUSTS THE MAIN THREAT.

DOWNPOURS COULD ALSO OCCUR. ADDITIONAL ROUNDS OF SHOWERS AND
STORMS ARE EXPECTED WEDNESDAY. SO THE CONCERNS FOR FLASH
FLOODING INCREASE TUESDAY NIGHT INTO WEDNESDAY INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 2:08 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT SUN JUL 5 2015

WVZ005-013-024>026-034-052100-
BOONE-LOGAN-MINGO-WAYNE-LINCOLN-WYOMING-
308 PM EDT SUN JUL 5 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
MINGO...LINCOLN...CENTRAL BOONE...LOGAN AND NORTHWESTERN WYOMING
COUNTIES THROUGH 5 PM.

AT 301 PM EDT...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS WAS
DEVELOPING OVER SOUTHERN MINGO...SOUTHERN LOGAN...AND WESTERN
WYOMING COUNTIES...MOVING NORTH AT AROUND 15 MPH. TORRENTIAL
RAINFALL WILL LIKELY OCCUR WITH SOME OF THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3774 8221 3809 8247 3821 8227 3826 8198
      3829 8191 3777 8150 3759 8168 3754 8201
TIME...MOT...LOC 1901Z 240DEG 48KT 3819 8162

05

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Mingo

When
July 5, 4:30 PM EST to 6:00 PM EST
Where
Mingo County, Justice to 0.94 mi ENE of Gilbert
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.580, -81.830

Minor flash flooding occurred near the county line. Route 52 was blocked by a rock and debris slide near Justice.

Flash Flood, Logan

When
July 5, 5:30 PM EST to 7:15 PM EST
Where
Logan County, Kitchen to 1.48 mi SSE of Lake
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.980, -82.030

Streams near the Boone County line flooded, including Garrett Fork.

Flash Flood, Boone

When
July 5, 5:45 PM EST to 7:30 PM EST
Where
Boone County, Turtle Creek to Manila
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.030, -81.970

Streams near the Logan County line flooded, making roads impassable. This included Meadow Fork and Missouri Branch. A 5 yard section of the small road along Missouri Branch was washed away.

Flash Flood, McDowell

When
July 5, 5:45 PM EST to 7:30 PM EST
Where
McDowell County, Crumpler to 0.75 mi N of Carswell
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.420, -81.350

Streams near the Virginia border and Mercer County line overflowed and blocked roads. Elkhorn Creek flooded one lane of Route 52 around Maybeury. A few mud slides also occurred.

Flash Flood, Wyoming

When
July 5, 6:00 PM EST to 8:00 PM EST
Where
Wyoming County, Coal Mtn to Simon
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
37.680, -81.720

Small streams feeding the Laurel and Clear Fork flooded roads with water and debris. Buildings along Route 10 in Oceana had water surrounding them from street flooding.

Flash Flood, Raleigh

When
July 5, 6:30 PM EST to 7:30 PM EST
Where
Raleigh County, 0.86 mi N of Bolt to 1.25 mi ENE of Bolt
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.763, -81.421

The headwaters of Brenenridge Creek flooded Bolt Road or Route 99.

Flash Flood, Upshur

When
July 5, 6:45 PM EST to 8:00 PM EST
Where
Upshur County, Buckhannon to 1.43 mi SE of Sand Run
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.000, -80.230

Small streams overflowed and blocked roads south and east of the town of Buckhannon. Route 20 was affected by high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575962, 575963, 575964, 575965, 575966, 575970, 575967.